Chasing the dragon sign of toxic leukoencephalopathy
Found with altered state of consciousness (comatose) at home.
Loading Stack -
0 images remaining
Extensive symmetric low attenuation involving the cerebellum, brain stem, inner capsule, and cerebral white matter, more pronounced in the posterior half of the brain. Vascular structures and the ventricular system are normal. Calcification of the choroid plexus that lacks pathological significance.
This patient is a known regular consumer of inhaled heroin. He was brought to the hospital by his relatives. Friends of the patient confirm consumption of inhaled heroin.
Toxic leukoencephalopathy described as the result of the use of inhaled heroin is known as chasing the dragon. The changes are limited to the white matter, with no cortical or ventricular involvement.
- Neuroimaging Features of Heroin Inhalation Toxicity: “Chasing the Dragon” Ciaran F. Keogh1, Gordon T. Andrews1, Sian D. Spacey2, Kevin E. Forkheim1 and Douglas A. Graeb1
- Pictorial Essay. Toxic and Acquired Metabolic Encephalopathies: MRI Appearance Pranshu Sharma, Muneer Eesa, James N. Scott American Journal of Roentgenology. 2009;193:879-886. 10.2214/AJR.08.2257
- Chasing “chasing the dragon” with MRI: leukoencephalopathy in drug abuse E Bartlett and D J Mikulis The British Journal of Radiology 2005 78:935, 997-1004